Virginia, 2019

Hail and Damaging Winds in Virginia, June 17, 2019

June 17, 2019 · NWS LWX · 11 events in 5 counties and zones

While large scale forcing was weak across the region on June 17th, a zone of differential heating and a weak lee trough near the Blue Ridge, when combined with local terrain and sea-breeze circulations, were enough to generate scattered thunderstorms across the region during the afternoon and evening hours. Marginal instability and sufficient wind shear promoted the growth of some of these…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

While large scale forcing was weak across the region on June 17th, a zone of differential heating and a weak lee trough near the Blue Ridge, when combined with local terrain and sea-breeze circulations, were enough to generate scattered thunderstorms across the region during the afternoon and evening hours. Marginal instability and sufficient wind shear promoted the growth of some of these thunderstorms to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 3:27 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 17, 3:27 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
427 PM EDT Mon Jun 17 2019

.SYNOPSIS...
A front will be stalled near the area today and remain in the
mid-Atlantic region through much of the upcoming week. This will
lead to a prolonged period of unsettled weather. The front
should finally push southeast of the region Friday, with a
period of drier and less humid weather likely for week's end and
the start of the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm Watch has been issued until 11 PM for
locations near and east of I-95 where satellite and radar trends
indicate the highest potential for severe weather is. However,
there is still a bit of uncertainty, and a severe storm is still
possible outside the watch area.

Previous discussion:

Visible satellite shows a fair amount of mid-high level cloud cover
overspreading portions of Western Maryland and the West Virginia
Panhandle. Further south and east, conditions have stayed mostly
sunny, allowing temperatures to climb into the mid-upper 80s.
Despite these warm temperatures and quality moisture at the surface
(dewpoints in the mid 60s, to near 70 south of DC), buoyancy is
still on the marginal side (500-1000 J/kg MLCAPE), owing to poor mid-
level lapse rates and sub-optimal moisture just off the surface.

Overall, the large-scale flow pattern is rather benign. Winds are
close to unidirectional out of the west. A belt of 30-40 kt mid-
level flow centered along the Mason-Dixon Line will result in around
30-40 kt of effective shear. At the surface, a frontal boundary is
draped across portions of Pennsylvania. In terms of surface
convergence, the boundary is somewhat ill-defined. However, a zone
of differential heating is evident along the Mason-Dixon Line.
Showers are ongoing along and north of this boundary from far
western MD through portions of southern and central PA. Aloft, there
aren't any readily discernible shortwaves, and if anything, we'll
have weak height rises in the mid-levels. As a result, large-scale
forcing for ascent will be nearly non-existent. A very subtle, weak
lee trough is evident in the vicinity of the Blue Ridge, with weak
westerly flow to the west of the Blue Ridge and calm or southerly
flow in place to the east of the Blue Ridge. This weak feature
and/or terrain circulations along the spine of the Blue Ridge may
lead to the initiation of storms. Additional development is also
possible in the vicinity of the differential heating boundary closer
to the Mason-Dixon Line, as well as along a bay breeze off the
Chesapeake.

Once storms form, the primary mode will likely be multicell clusters,
although a marginal supercell or two can't be ruled out with 30-40
kt of shear. If supercells were to form, left and right splits would
both be possible, given the straight line hodograph. Current
thinking is that damaging winds will be the primary threat. Poor mid-
level lapse rates will limit hail growth potential, but a few small
hailstones may be possible with the strongest storms.

The decision was made to trim the DC metro area out of the Flash
Flood Watch. Lower than anticipated precipitable water and MLCAPE
values, along with the E-W oriented frontal boundary being located
much further to the north led to this decision. The Flash Flood
Watch was maintained further north along the Mason-Dixon Line, where
they'll be situated closer to the frontal boundary. If storms were
to initiate along the E-W oriented frontal boundary, westerly flow
aloft could lead to storms training along that boundary.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A more well-defined mid-level shortwave will approach the area from
the west tomorrow. With larger scale forcing for ascent
overspreading the region, areal coverage of showers and
thunderstorms is expected to be higher compared to today. Of
particular interest tomorrow will be where the boundary currently
located close to the Mason-Dixon line sets up. With little to no
synoptic-scale influence on it's movement today, it's ultimate
positioning could be dependent on convective outflow from today's
storms. As a result, confidence in the boundary's positioning during
the day tomorrow is very low. Current thinking is this boundary may
serve as a focused area for both the initiation and subsequent
redevelopment of storms. Assuming the boundary is oriented roughly
east-west, it would also provide a pathway for training storms with
westerly flow aloft. With the expected higher overall coverage of
storms, and the potential for storms to train along an E-W boundary,
the threat for Flash Flooding appears higher on Tuesday compared to
today. Contemplated issuing a Flash Flood Watch, but didn't feel
confident enough with respect to any one location as a result of
uncertainty in the eventual positioning of the front.

We are also located in a marginal risk for severe thunderstorms from
SPC. Weak mid-level lapse rates and a slight downtick in the mid-
level flow compared to today will serve as potential limiting
factors. Damaging winds would be the primary threat with any storms
that form.

Flow aloft will weaken even further on Wednesday, but with a warm,
humid airmass still in place, afternoon thunderstorms will once
again be possible. With weaker flow aloft, and the absence of larger-
scale forcing for ascent, the threat for organized severe weather
appears to be minimized. Isolated instances of flash flooding could
be a concern, with weak flow and multiple days of antecedent
rainfall.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
On Thursday, a much more significant low pressure system will
slide by to the northwest, through the Ohio Valley. This is
associated with a relatively strong upper-level trough for June
standards. The timing looks favorable for the cold front to push
through the area during/near peak heating, with high expected
to reach the mid to upper 80s. Additionally, dew points will be
oppressive, with values nearing or exceeding 70, which will
result in CAPE value nearing or in the 1000-2000 J/kg range.
This, paired with plenty of shear, given the strong upper trough
moving through, will lead to a severe threat on Thursday
afternoon/evening. Primary threat would appear to be damaging
winds at this juncture, as lapse rates in the guidance do not
look all that great in the mid-levels. But will have to evaluate
model trends in the coming days. The SPC has mentioned us in
their day 4 discussion, but has not highlighted any specific
area just yet, so still a good deal of uncertainty on exactly
where the greatest risk lies.

Canadian high pressure builds in behind this system on Friday,
ushering in drier and cooler conditions to the area, with highs only
into the upper 70s to low 80s. The aforementioned cold front will
stall somewhere south of the area. On Saturday, with the front
relatively close by, and a weak shortwave approaching out of NW
flow aloft, could see some showers across southern portions of
the CWA, but not expecting anything widespread at this juncture.
Temperatures will be slightly warmer, into possibly the mid
80s.

Warm and humid on Sunday, as the shortwave approaches and allows for
the stalled front to lift north through the region. Some showers,
and possibly a thunderstorm, will be possible Sunday. Not a slam
dunk by any means, but chances look higher than Saturday. High
temperatures could creep back up into the mid 80s.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Primarily VFR conditions are expected across the area through
Wednesday. However, brief reductions to sub-VFR conditions will be
possible in association with any heavier thunderstorms that move
over the terminals.

VFR overall Thursday and Friday, though patchy early morning fog is
possible especially at CHO/MRB, while scattered showers and t-storms
during the afternoon and evening hours (mainly Thursday) may also
result in a few instances of reduced cigs/vis. The risk of storms
looks significantly lower on Friday.

&&

.MARINE...
Winds are expected to stay below SCA-levels through Wednesday. Short-
fused Special Marine Warnings may be needed in association with
thunderstorms over the waters each afternoon Monday through
Wednesday.

Winds will be increasing ahead of an approaching cold front
Thursday, and small craft advisories may be needed. Special Marine
Warnings may also be necessary as the front brings another round of
showers and t-storms to the waters. By Friday, the risk of showers
and t-storms should decrease behind the front, but winds may
continue at small craft levels as cooler/drier air moves in.

&&

.HYDROLOGY...
A flash flood watch remains in effect until 10 PM this evening for
parts of central MD and much of northeast MD. Heavy showers and
thunderstorms training along weak boundaries could lead to isolated
instances of flash flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003>006-
     011-505>508.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...ADS/KJP
SHORT TERM...KJP
LONG TERM...CJL
AVIATION...CJL/KJP
MARINE...CJL/KJP
HYDROLOGY...
Hazardous weather outlook, Jun 17, 3:14 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
414 PM EDT Mon Jun 17 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-182015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
414 PM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the entire outlook
area until 11 PM this evening. Severe thunderstorms with damaging
wind gusts and large hail are possible.

A Flash Flood Watch is in effect for Baltimore and Harford
Counties in Maryland through 10 PM. Thunderstorms may produce
heavy rain repeatedly, resulting in flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain from showers and thunderstorms may produce scattered
incidents of flooding Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please relay severe weather
reports to the National Weather Service according to standard
operating procudures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-182015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
414 PM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for Baltimore, Harford,
Howard, and Montgomery Counties until 11 PM this evening. Isolated
to scattered severe thunderstorms are possible with large hail and
damaging winds gusts.

A Flash Flood Watch is in effect for portions of northern
Maryland through 10 PM. Thunderstorms may produce heavy rain
repeatedly, resulting in flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain from showers and thunderstorms may produce scattered
incidents of flooding Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested, especially east of the Blue Ridge
Mountains. Please relay severe weather reports to the National
Weather Service according to standard operating procudures.

The radar

The Roanoke radar (KFCX), 152 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 17, 3:42 PM EST
Where
Nelson County, 2.34 mi NNE of Lovingston
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.800, -78.860

Numerous trees were blown down in the vicinity of Stagebridge Road and Pine Line.

Thunderstorm Wind, Albemarle

When
June 17, 4:05 PM EST
Where
Albemarle County, 3.01 mi SE of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.020, -78.510

Multiple trees and branches were reported down in the Frys Spring section of Charlottesville.

Hail, Albemarle

When
June 17, 4:09 PM EST
Where
Albemarle County, 3.21 mi SSE of Farmington
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.010, -78.520

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Albemarle

When
June 17, 4:09 PM EST
Where
Albemarle County, 2.14 mi SE of Farmington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.030, -78.520

Hail up to the size of nickels (0.88 in diameter) was reported.

Thunderstorm Wind, Albemarle

When
June 17, 4:09 PM EST
Where
Albemarle County, 1.76 mi NE of Carters Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.920, -78.550

A large tree was blown down blocking the road near the intersection of VA-20 and Red Hill Road.

Hail, Albemarle

When
June 17, 4:12 PM EST
Where
Albemarle County, 2.29 mi WNW of Simeon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.990, -78.490

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Albemarle

When
June 17, 4:12 PM EST
Where
Albemarle County, 3.05 mi ESE of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -78.500

Hail up to the size of quarters (1.0 in diameter) was reported in the city of Charlottesville.

Thunderstorm Wind, Albemarle

When
June 17, 4:14 PM EST
Where
Albemarle County, 1.63 mi W of Rio
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.070, -78.500

A tree was blown down on Commonwealth Drive.

Thunderstorm Wind, Fairfax

When
June 17, 6:16 PM EST
Where
Fairfax County, 0.69 mi N of Ravensworth
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.810, -77.220

A tree was blown down on Braddock Road near I-495.

Thunderstorm Wind, Manassas (C)

When
June 17, 6:25 PM EST
Where
Manassas (C) County, 1.08 mi E of Manassas
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.750, -77.460

A tree was blown down on Signal Hill Road near Fairview Avenue.

Hail, Loudoun

When
June 17, 8:44 PM EST
Where
Loudoun County, 0.87 mi SE of Purcellville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.140, -77.710

Hail up to the size of dimes (0.75 in diameter) was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834262, 834263, 834257, 834258, 834264, 834259, 834260, 834265, 834266, 834267, 834261.